Withdrawn BrotherMon, Mar 3rd 2003
Dr. Dombeck, my brother is withdrawn, he hasn't left his apartment in the last 2 years and when he does speak its only one word answers (yes, no etc.). He is married and his wife says that god has chosen him to be this way, she talks for him because the both of them have a connection so she knows what he is thinking. She has been hospitalized for mental conditions twice in the past, she is very outspoken and protective of my brother. They have 5 children that have been taken away from them by children's services for abuse and other reasons. Children's Aid Society requested mental assessments for both of them, he will not comply with their requests and its almost been a year since he has seen his children. He is not doing any better now that he misses the children even more (I thought that he would come out of his shell for his children and speak up, but unfortunately he has not). Is there any way I can get him help? He really does have a speech problem and is hiding behind his belief. He firmly believes he doesn’t have a problem, and his wife supports him fully. I have thought about having him committed or forced to get help.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.